Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 4, NWS Grand Junction, CO

May 24, 2000Delta County, Mesa County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at May 24, 2000, 6:17 PM MDT for Delta County, Mesa County, Colorado. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 24, 2000, 6:17 PM MDT (00:17 UTC)
Expired
May 24, 2000, 7:00 PM MDT
In force
43 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Delta County, CO, Mesa County, CO

What was reported inside it

TimeReportWhereRemark
May 24, 6:19 PM MDTThunderstorm Wind 50 MHotchkiss, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
3028 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

565 
WUUS55 KGJT 250019
SVRGJT
COC029-077-250100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
617 PM MDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELTA COUNTY IN WEST CENTRAL COLORADO
  EASTERN MESA COUNTY IN WEST CENTRAL COLORADO

* UNTIL 700 PM MDT

* AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF DELTA...OR 24 MILES
  SOUTHEAST OF GRAND JUNCTION...MOVING NORTHEAST AT 10 MPH. THIS
  SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF
  NICKELS... AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  DELTA AND EASTERN MESA COUNTIES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3892 10840 3869 10827 3876 10761 3921 10776

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:15 PM MDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 24, 1:15 PM MDT, 5 hours 2 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
115 PM MDT WED MAY 24 2000

DEFORMATION AXIS IS STRETCHED ACROSS NORTHERN UT/CO THIS AFTERNOON
AND TONIGHT.  PRECIP FROM MOAB TO I-70 NORTHWARD THIS MORNING HAS
PRODUCED A RAIN-COOLED ENVIRONMENT THAT WILL BE SLOW TO BREAK THE
CAP THIS AFTERNOON.  EXPECT CONVECTION TO INITIATE JUST SOUTH...
ALONG THE UNCOMPAHGRE/LA SALS/ABAJOS THIS AFTERNOON...OF THE PULSE
VARIETY.
SOUTH...DRIER DEWPOINTS WILL LIMIT SHOWER COVERAGE...BUT CREATE
DOWNBURST POTENTIAL WINDS TO 50MPH.
NORTH...IS FAVORED WITH STRONG LIFT (JET INTERACTION AND DIVERGENCE
ALOFT) FOR LATE AFTERNOON AND TONIGHT. STORM MOTION 250/15KT WEST...
270/25KT EAST. EL ABOUT 35K. WITH PRECIP WATER AMOUNTS OF 0.75 INCH
OR MORE AND WBZ AROUND 13K NORTH...HEAVY SHOWERS AND SMALL HAIL A
POSSIBILITY. LIFT REMAINS PAST MIDNIGHT.

THURSDAY: DEFORMATION ZONE DRIFTS NORTHERN-BRANCH TROF PHASES WITH
BAJA LOW. STILL BETTER LOW-LEVEL MOISTURE NORTH KEEPS POPS HIGHEST
THERE. SOME WEAK COOL FRONT TO PASS LATE IN THE DAY THAT WILL ACT
AS A FOCUS.  ETA AND AVN PRODUCE MOIST OMEGA IN SW COLORADO
OVERNIGHT.

FRIDAY: COLD ADVECTION SHOWERS ARE NOW PROGGED...ESPECIALLY
MOUNTAINS.  TROF PASSAGE NOW LOOKS PIECEMEAL WITH FINAL TROPA
FRIDAY EVENING.

EXTENDED: STILL GOOD AGREEMENT SAT AND SUNDAY FOR RIDGING AND A
WARMING TREND.  PROGRESSIVE NORTHERN BRANCH TIMED DIFFERENTLY FOR
MONDAY. MRF AND UK BRINGING THE NEXT PACIFIC TROF ONSHORE...WHILE THE
EC IS SLOWER...A KNOWN BIAS OF THE EC IN WESTERLY FLOW.  SO WILL
INTRODUCE MONDAY WITH A SLIGHT CHANCE NORTH AND CENTRAL...DRY BREEZY
SOUTH.                                                  99/RAMEY

.GJT...NONE.

In the hours before

Special weather statement, May 24, 5:33 PM MDT, 44 minutes before
COZ006-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
533 PM MDT WED MAY 24 2000

...STRONG WINDS IN THE GRAND VALLEY THROUGH 600 PM MDT...

ALTHOUGH NO THUNDERSTORMS WERE OCCURRING IN THE GRAND VALLEY AT 530
PM...STRONG OUTFLOW WINDS FROM DISTANT THUNDERSTORMS WILL MOVE
THROUGH THE GRAND VALLEY THROUGH 600 PM MDT. RESIDENTS AND
MOTORISTS SHOULD BE PREPARED FOR BRIEF PERIODS OF 50 TO 60 MPH.

AVERY
b

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:35 PM MDTSevere Thunderstorm WarningGJTEagle, Garfield40 min
May 25, 4:36 PM MDTSevere Thunderstorm WarningGJTMesa39 min
May 25, 4:59 PM MDTSevere Thunderstorm WarningGJTMoffat31 min
May 25, 5:55 PM MDTSevere Thunderstorm WarningGJTGarfield50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.